Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 533, NWS Jackson, MS

October 1, 2009Bolivar County, Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Oct 1, 2009, 10:44 PM CDT for Bolivar County, Washington County, Mississippi; Chicot County, Arkansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2009, 10:44 PM CDT (03:44 UTC)
Expired
Oct 1, 2009, 11:38 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Chicot County, AR, Bolivar County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 163 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 10:24 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2755 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
3.8
Supercell composite
15.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 8:48 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 1, 8:48 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
848 PM CDT THU OCT 1 2009

...SOME SEVERE STORMS POSSIBLE ACROSS THE WEST TONIGHT...

.UPDATE...THIS UPDATE WILL FOCUS ON THE CONVECTIVE POTENTIAL AND
STRONG/SVR STORM RISK FOR THE REST OF TONIGHT INTO EARLY FRI. OVER
THE PAST HOUR (00-01Z) THE CONVECTIVE CLUSTER TO OUR W/NW HAS
INTENSIFIED AND BECOME MORE ORGANIZED AS SEVERAL CELL MERGERS HAVE
OCCURRED. THIS ALSO HAS OCCURRED IN A VERY UNSTABLE AIRMASS WITH
STRONG FORCING DRIVING IT. THE 00Z SHV RAOB WAS PRETTY SOLID WITH
3000 J/KG OF MLCAPE AND DECENT LOW LEVEL TO DEEP LAYER SHEAR. THE
0-1 KM SHEAR WAS 25KTS WITH 200 M2/S2 OF 0-1KM SRH. DEEP LAYER
SHEAR WAS ALSO QUITE GOOD WITH 44KTS OF 0-6KM SHEAR. ALL THIS IS
BEING DRIVEN BY A FAIRLY LARGE UPPER LOW WHICH HAS TAKEN ON A NEG
TILT AND IS SPREADING STRONG ASCENT ACROSS THE ARKLATEX REGION WHICH
SHOULD PUSH E OVER OUR AREA A BIT LATER TONIGHT.

OVERALL...THINGS ARE PROGRESSING ON TRACK TO WHAT HAS BEEN TALKED
ABOUT THE PAST FEW DAYS. THE MAIN ISSUE FOR OUR CWA IS INSTABILITY
AND THE FACT THAT MOST OF THE UNSTABLE AIR LIES ON OUR WESTERN
BOARDER AND JUST TO THE WEST OF THAT. GUID CONTINUES TO INDICATE
THAT THERE WILL BE A SURGE OF HIGHER DEWPTS WHICH WILL RESULT IN A
TONGUE OF 500-1000 J/KG OF MLCAPE JUST IN ADVANCE OF THE EVOLVING
SQUALL LINE. THIS INSTABILITY AXIS IS PROGGED TO GET PINCHED OFF
WHICH WILL RESULT IN PRETTY MEAGER MLCAPE VALUES FOR LOCATIONS ALONG
AND E OF I-55. AS A RESULT...WILL CONTINUE TO SHOW THE BEST SVR
STORM RISK OVER THE NW/W HALF. DAMAGING WINDS WILL BE THE PRIMARY
THREAT BUT ENOUGH LOW LEVEL SHEAR WILL EXIST FOR A COUPLE TORNADOES
IF SOME SORT OF MESO CAN GET GOING WITHIN A BOWING LINE SEGMENT. IF
ANY HAIL WOULD BE POSSIBLE...IT WOULD BE ACROSS AREAS ALONG AND W OF
THE MS RIVER AND BE SMALLER THAN NICKEL SIZE. AREAS ALONG AND E OF
I-55 WILL HAVE LIMITED INSTABILITY AND I AM ONLY EXPECTING A FEW
STRONG LINE SEGMENTS WITH SOME GUSTY WINDS TO 30-40 MPH.

AS FOR TIMING...LOOKS LIKE THE NW 1/3RD WILL SEE ACTIVITY BETWEEN
10PM AND 2 AM...CENTRAL 1/3RD (TRACE CORRIDOR) BETWEEN 2-6 AM...THEN
THE SE 1/3RD (I-59) BETWEEN 6-10 AM. THE WIDTH OF THE CONVECTIVE
LINE SHOULD BE SIMILAR TO WHAT IT IS NOW IF NOT A TAD SMALLER. LOOK
FOR SKIES TO CLEAR QUICKLY BEHIND THE LINE WITH QUIET CONDITIONS FOR
THE MAJORITY OF FRI.

AS FOR THE FORECAST ELEMENTS...I MADE SOME ADJ TO THE HOURLY TEMPS
TO PATTERN THE FROPA/CONVECTIVE LINE PASSAGE. I ALSO HAD TO ADJ
DEWPTS TO MATCH THAT. OUTSIDE THAT...ALL ELSE IS ON TRACK. I MAY
MAKE SOME SMALL ADJ LATER TO MATCH CURRENT TRENDS.

&&

.AVIATION...MAIN FOCUS FOR THIS TAF PERIOD IS TIMING THE CONVECTIVE
LINE AND USING A 2-4 HR WINDOW TO FIT IN THE LOWER CONDITIONS AS THE
LINE PUSHES THROUGH THE AREA. THERE MAY BE SOME PERIOD JUST AHEAD OF
THE CONVECTIVE LINE WERE SOME MVFR CEILINGS DEVELOP AND I WILL COVER
THAT MAINLY FOR SITES ALONG AND E/SE OF THE NATCHEZ TRACE. SFC WINDS
SHOULD NOT BE TOO BAD...SE WINDS WILL BE 7-10KTS ACROSS THE DELTA
REGION AHEAD OF THE LINE THEN SHIFT TO MORE OF A NW DIRECTION AFTER
THE CONVECTION PASSES AND BE 5-10KTS. THE FURTHER E YOU ARE...WINDS
WILL BE LIGHTER AHEAD AND BEHIND THE CONVECTIVE LINE. ANY STRONG/SVR
STORMS SHOULD BE W OF I-55 WHERE THE GREATEST INSTABILITY WILL
EXIST. THE INTENSITY OF THE LINE SHOULD WEAKEN AS IT MOVES E/SE BUT
REMAIN INTACT AS IT DOES SO. LOOK FOR CLEAR SKIES TO QUICKLY DEVELOP
BEHIND THE CONVECTIVE LINE WITH MVFR CONDITIONS PREVAILING ON FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  77  48  81 /  86  44   0   5
MERIDIAN      62  77  46  81 /  54  76   0   5
VICKSBURG     59  78  48  81 /  96  32   0   5
HATTIESBURG   63  80  48  82 /  39  83   0   5
NATCHEZ       63  76  50  81 /  88  42   0   4
GREENVILLE    59  75  48  81 / 100  16   0   4
GREENWOOD     60  75  47  80 /  97  26   0   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Oct 1, 2:40 PM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT THU OCT 1 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-021945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
240 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS EVENING
INTO THE EARLY MORNING HOURS FRIDAY AS A COLD FRONT AND BROKEN LINE
OF THUNDERSTORMS SWEEP AROSS THE AREA. THE MAIN RISK WITH THESE
STORMS WILL BE DAMAGING WINDS UP TO 65 MPH...ALTHOUGH LARGE HAIL AND
A TORNADO OR TWO MAY ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL
LIKELY OCCUR BUT FLOODING ISSUES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT INTO THE EARLY MORNING HOURS
FRIDAY.

MSZ028>033-037>039-044>046-050>052-056>058-066-021945-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-JONES-
240 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH AND SMALL HAIL WILL BE POSSIBLE AFTER MIDNIGHT INTO THE MORNING
HOURS. THESE THUNDERSTORMS WILL LIKELY BE IN A LINE ALONG AND AHEAD
OF A COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA. THIS LINE IS
EXPECTED TO BE DIMINISHING AS IT MOVES TO THE SOUTHEAST THROUGH THE
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AFTER MIDNIGHT INTO FRIDAY MORNING.

MSZ043-048-049-053>055-059>065-072>074-021945-
MADISON MS-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-MARION-
LAMAR-FORREST-
240 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT INTO
THE MORNING HOURS FRIDAY AS A COLD FRONT AND LINE OF THUNDERSTORMS
SWEEP AROSS THE AREA. THE MAIN RISK WITH THESE STORMS WILL BE
DAMAGING WINDS UP TO 60 MPH AND HAIL. LOCALLY HEAVY RAINFALL WILL
LIKELY OCCUR BUT FLOODING ISSUES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AFTER MIDNIGHT INTO FRIDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

EC/BK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:45 AM CDTSevere Thunderstorm WarningJANAdams57 min
Oct 2, 1:00 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Tensas75 min
Oct 1, 10:20 PM CDTSevere Thunderstorm WarningJANAshley70 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.